ZocdocAnswersWhat could cause a period to last weeks and only be active a couple hours a day?

Question

What could cause a period to last weeks and only be active a couple hours a day?

i have been having a period for a couple weeks now. The bleeding is light to heavy depending on the day and only last a couple hours a day. i was put on the depo shot to try to control over active periods where they would last for two weeks then start back up a week after stopping to last another two weeks.

Answer

I probably wouldn't classify the type of bleeding you are having as a "period." Rather, I would call it spotting or "break through bleeding." This may sound like semantics, but the distinction is important. With a period, the entire lining of the uterus is shed, leading to sustaining bleeding throughout the day and night for a certain number of days. On the other hand, spotting or break through bleeding is due to fragility in the uterine lining, leading to periodic small amounts of bleeding from individual spots. The reason the distinction matters is because the causes of heavy prolonged periods and spotting are often different. For example, spotting is very common in people who are taking depo shots, especially during the first several months after starting the shot. I suspect that this is what is going on in your case. However, you should make an appointment to see your OB GYN doctor as soon as possible (or your family or primary care doctor, if they are the ones who prescribed the depo shots). They will be able to examine you closely and help confirm the cause of your spotting and decide whether any treatment is needed (or if, potentially, you need to switch off of depo shots).

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.